Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 57, NWS La Crosse, WI

August 11, 2023Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 6:15 PM CDT for Clark County, Wisconsin. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 6:15 PM CDT (23:15 UTC)
Expired
Aug 11, 2023, 7:15 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 111 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:24 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 11, 2:24 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
224 PM CDT Fri Aug 11 2023

.DISCUSSION...(This evening through Friday)
Issued at 220 PM CDT Fri Aug 11 2023

Key Messages:

- A broken line of strong to severe storms moves through the
  region from west to east this evening. The greatest risk from
  these storms will be large hail of 1 to 2 inches in diameter and
  damaging winds of 60 to 70 mph.

- Pleasant weather for the weekend into early next week with
  periodic chances for storms Sunday into next week.

This Afternoon - Tonight:

A seasonably strong upper tropospheric shortwave trough with
multiple embedded vort lobes is digging across North Dakota and
northwest Minnesota early this afternoon with a 80-90-kt jet streak
working around the southern flank of the trough. At the surface,
broad west to southwest anticyclonic flow is in place ahead of
this feature with surface temperatures rising into the low to
mid-80s and dewpoints remains in the low to mid-60s. ACARS
sounding data from MSP shows only modest lapse rates aloft
limiting SB/MLCAPE values to around 1000 to 500 J/kg,
respectively. These values should slowly rise with daytime solar
insolation with 1500 J/kg of MLCAPE progged by late this
afternoon.

Back to the northwest, a surface cold front/residual outflow
boundary is marching eastward through western Minnesota with the
boundary stretching from Montevideo to Wadena, MN as of 2 pm.
Slowly strengthening convection over north-central Minnesota is
tied into this boundary with continued development expected along
the outflow over the next few hours. Convective initiation is
forecast along and west of the Interstate 35 corridor around 5 pm
with hodographs supporting storm motions of 35-40 kts to the
east/southeast. These storms will quickly work off the initiating
boundary and remain discrete for several hours, though linear
hodographs will support splitting storms and eventual upscale
growth to multi-cell clusters and possibly a few line segments.

Effective shear profiles of 30-50+ kts will support rotating
updrafts with the nearly straight hodographs also supporting large
hail production with any strong updraft. Damaging winds will also be
a risk given the steep low-level lapse rates and fast storm motions.
The storms should only linger over a given location for an hour or
two as they march to the ESE, with the severe weather threat winding
down by 10-11pm. Widespread fog is likely under any corridors of
rainfall tonight with visibilities falling below a half mile at
times.

Saturday - Friday:

Pleasant conditions look to start off the weekend as the shortwave
trough continues to move off to the east. High temperatures hang
around in the upper 70s to mid 80s for most, with deeper mixing also
allowing for a few increased wind gusts through the afternoon. Have
noted that a few hi-res models suggest low chances for a few spotty
showers passing through far northern Wisconsin. However, there
remains low confidence in how far south any shower may reach into
north-central Wisconsin counties.

These quiet conditions will be short-lived as another shortwave
trough drops southeastward across the Northern Plains and over the
area Sunday into Monday. At the surface an associated low is
expected to move eastward with its attendant cold front swinging
through the region. This will bring our next focus for shower and
storm chances early Sunday afternoon into early Monday morning.
PWATS look to increase into the 1.5 to 1.7 inch range late Sunday,
with ensemble solutions showing probabilities nearing 50-70+% (20-
50%) for QPF greater than or equal to 0.5" (>= 1")  across southeast
MN and west-central/central Wisconsin by early Monday morning.
Ensemble guidance suggests limited instability across the local
forecast area ahead of the system, which could work to limit severe
weather potential. Both the GEFS and ECMWF ensemble solutions would
keep highest CAPE values southwest and south of the forecast area,
with GEFS only showing up to 20% probabilities of CAPE greater than
or equal to 500 J/kg just reaching into portions of northeast Iowa.
The ECMWF ens members push highest CAPE values even further
southwest/south, keeping probabilities out of the local area
completely. Although conditions look to favor the higher risk for
severe weather southwest and south of the forecast area, it will be
something to monitor as details regarding the location of the warm
front/etc continue to be resolved.

Lingering shower chances continue into the day on Monday, with
cooler conditions as highs struggle to reach into the 70s. Behind
the departing upper level trough ridging builds back in for the day
Tuesday. This looks to bring a break in shower and storm chances as
well as increasing temperatures through early mid-week. Some
indication for another system to move through the region late
Wednesday into Thursday. However, there remain quite a few
differences among models on strength, timing, and location. There is
lower forecast confidence this far out, so not making any changes to
the blended model guidance at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1235 PM CDT Fri Aug 11 2023

MVFR ceilings lift and depart western Wisconsin early this
afternoon with VFR conditions expected area-wide through 23-00Z.
A broken line of thunderstorms moves from west to east through the
region this evening, potentially bringing IFR conditions and
strong winds at any impacted airport. These storms clear quickly
between 03-06Z with areas of fog likely in their wake. Conditions
improve quickly after sunrise with VFR conditions on the docket
for Saturday. Winds in general will be from the west at 5-15 kts
today and veer slightly to the northwest for Saturday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Skow/EMS
AVIATION...Skow
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 13 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
500 AM CDT Fri Aug 11 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
500 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

There will be scattered storms from late this afternoon into this
evening. Some of the storms could be severe with damaging winds
and large hail the main threats. Timing of the severe weather
threat looks to be from 6 pm to 11 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of storms from Sunday into Monday but
severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening between 6 pm and
11 pm.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 11, 6:09 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023

WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.

&&

LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:31 AM CDTSpecial Weather StatementARXGrant59 min
Aug 11, 6:09 PM CDTSpecial Weather StatementARXClark36 min
Aug 11, 6:22 PM CDTSevere Thunderstorm Warning Considerable damage threatARXBuffalo, Jackson, Trempealeau53 min
Aug 11, 6:37 PM CDTSevere Thunderstorm Warning Destructive damage threatARXBuffalo, Trempealeau38 min
Aug 11, 6:48 PM CDTSevere Thunderstorm WarningARXClark29 min
Aug 11, 1:10 AM CDTSpecial Weather StatementARXFloyd, Mitchell65 min
Aug 11, 1:38 AM CDTSpecial Weather StatementARXFloyd, Howard, Mitchell67 min
Aug 11, 2:23 AM CDTSpecial Weather StatementARXAllamakee, Chickasaw, Fayette, Howard, Winneshiek52 min
Aug 11, 3:05 AM CDTSpecial Weather StatementARXAllamakee, Clayton, Fayette55 min
Aug 11, 6:26 PM CDTSevere Thunderstorm WarningARXDodge64 min
Aug 11, 6:30 PM CDTSevere Thunderstorm Warning Considerable damage threatARXWabasha45 min
Aug 11, 6:54 PM CDTTornado WarningARXDodge, Olmsted35 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.